Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Green Bay, WI

June 24, 1997Marathon County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 24, 1997, 4:30 PM CDT for Marathon County, Waupaca County, Wisconsin. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 4:30 PM CDT (21:30 UTC)
Expired
Jun 24, 1997, 5:15 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Marathon County, WI, Waupaca County, WI

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:32 PM CDTThunderstorm WindStratford, WI
Jun 24, 4:46 PM CDTThunderstorm Wind 65Waupaca, WI
Jun 24, 5:10 PM CDTThunderstorm WindClintonville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 242130 RRA
SVRGRB
WIC073-135-242215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  MARATHON COUNTY - CENTRAL WISCONSIN
  WAUPACA COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 515 PM CDT
 
* SOME LOCATIONS AFFECTED
  MOSINEE
  SHANTYTOWN
  NORTHLAND
  WAUPACA

* AT AT 430 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM STRATFORD TO REDGRANITE...ABOUT 15 MILES
  SOUTHWEST OF WAUPACA. THE STORM WAS MOVING NORTHEAST AT 45 MPH.

* THE STORM WILL BE OVER SHANTYTOWN AND WAUPACA BY 450 PM.

THIS STORM CONTAINS WINDS TO 60 MPH. MOVE TO A STURDY SHELTER.

SEVER E THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

JKL/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:13 AM CDT, 13 hours 17 minutes earlier.

Area forecast discussion, Jun 24, 3:13 AM CDT, 13 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
312 AM CDT TUE JUN 24 1997

THUNDERSTORMS ARE THE MAIN CONCERN FOR TODAY.

06Z SURFACE MAP SHOWED A LOW ALONG THE ND/MN BORDER WITH A WARM FRONT
ACROSS MN...NW WI AND NORTHERN UPPER MI A COLD FRONT ALSO EXTENDED SW
FROM THE LOW TO SW SD. PLENTY OF M60S/L70S DEW POINTS SHOWING UP ACROSS
THE CWA. COMPOSITE RADAR INDICATED SHOWERS/THUNDERSTORMS FROM NC MI TO
NC SD AND IN IOWA. 00Z SOUNDINGS SHOWED PLENTY OF INSTABILITY ACROSS THE
REGION BUT THERE IS ALSO A CAP.

GOES-8 WV IMAGES HAVE VORT VICINITY OF KS/NEBRASKA BORDER AT 06Z WHICH
IS CLOSE TO 06Z AVN POSITION OFF NTRANS. NO U/A DATA INTO ETA/NGM
SO WILL LEAN TOWARD AVN FOR FORECAST TODAY. ETA/NGM/AVN ALL SHOWED QPF
OVER SOME/ALL OF THE CWA BY 12Z. AVN TAKES SURFACE LOW TO NE MN BY 00Z
WED WITH COLD FRONT NEAR WI/MN BORDER AND TAKES VORT MAX TO AROUND
KMDZ BY THAT TIME. MEAN RH PROGGED TO BE 70+ PERCENT ACROSS THE CWA AT
00Z WED WITH 2+ MICROBARS/SEC OF LIFT OVER MOST OF THE AREA.

THUNDERSTORMS MORE LIKELY WITH APPROACH OF THE SHORT WAVE AND COLD FRONT
LATER TODAY...BUT SOMETHING MAY FORM BEFORE THAT ALONG ANY BOUNDARIES
PRODUCED BY OVERNIGHT CONVECTION. FWC TEMPS2 ARE LOOKING GOOD SO FAR. FAN
SEEMS A BIT LOW...BASED ON CURRENT TEMPS AND WARM AIRMASS...SO WILL USE
FWC. POPS ARE SIMILAR ON BOTH AT KGRB. FEW ADJUSTMENTS NEEDED TO CURRENT
FORECAST.

MG

In the hours before

Special weather statement, Jun 24, 12:04 PM CDT, 4 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1205 PM CDT TUE JUN 24 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE FORECAST AREA THIS
AFTERNOON INTO TONIGHT.

FORECAST:
THUNDERSTORMS WILL SPREAD ACROSS CENTRAL...NORTH-CENTRAL AND NORTHEAST
WISCONSIN EARLY THIS AFTERNOON AND THEN CONTINUE INTO EAST-CENTRAL
WISCONSIN BY MID-AFTERNOON. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE INTO THE EVENING HOURS WITH SOME OF THESE STORMS REACHING
SEVERE LIMITS. THE RISK OF SEVERE WEATHER APPEARS TO BE GREATEST BETWEEN
3 PM TO MIDNIGHT WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS
AND TORRENTIAL DOWNPOURS.

DISCUSSION:  A COLD FRONT IS FORECAST TO ENTER WESTERN WISCONSIN THIS
EVENING AND MOVE ACROSS THE REST OF THE STATE OVERNIGHT. AN UPPER LEVEL
DISTURBANCE WILL ALSO PASS THROUGH WESTERN WISCONSIN BY THIS EVENING.
THESE WEATHER FEATURES WILL INTERACT WITH A MOIST AND VERY UNSTABLE
ATMOSPHERE TO CREATE THE POTENTIAL FOR SEVERE STORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS EVENING
ACROSS THE ENTIRE FORECAST AREA.

UPDATED INFORMATION IS AVAILABLE IN THE LATEST SHORT-TERM FORECAST.

KALLAS
Special weather statement, Jun 24, 12:05 PM CDT, 4 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1205 PM CDT TUE JUN 24 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE FORECAST AREA THIS
AFTERNOON INTO TONIGHT.

FORECAST:
THUNDERSTORMS WILL SPREAD ACROSS CENTRAL...NORTH-CENTRAL AND NORTHEAST
WISCONSIN EARLY THIS AFTERNOON AND THEN CONTINUE INTO EAST-CENTRAL
WISCONSIN BY MID-AFTERNOON. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE INTO THE EVENING HOURS WITH SOME OF THESE STORMS REACHING
SEVERE LIMITS. THE RISK OF SEVERE WEATHER APPEARS TO BE GREATEST BETWEEN
3 PM TO MIDNIGHT WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS
AND TORRENTIAL DOWNPOURS.

DISCUSSION:  A COLD FRONT IS FORECAST TO ENTER WESTERN WISCONSIN THIS
EVENING AND MOVE ACROSS THE REST OF THE STATE OVERNIGHT. AN UPPER LEVEL
DISTURBANCE WILL ALSO PASS THROUGH WESTERN WISCONSIN BY THIS EVENING.
THESE WEATHER FEATURES WILL INTERACT WITH A MOIST AND VERY UNSTABLE
ATMOSPHERE TO CREATE THE POTENTIAL FOR SEVERE STORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS EVENING
ACROSS THE ENTIRE FORECAST AREA.

UPDATED INFORMATION IS AVAILABLE IN THE LATEST SHORT-TERM FORECAST.

KALLAS
Local storm report, Jun 24, 4:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    WEST OF WISCONSIN RAPIDS  WI   WIND DAMAGE
06/24/97   WOOD                           NUMEROUS TREES DOWN

PLH
Local storm report, Jun 24, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    DEXTERVILLE               WI   WIND DAMAGE
06/24/97   WOOD                           TREES DOWN

0413 PM    2 S PITTSVILLE            WI   WIND DAMAGE
06/24/97   WOOD                           60 MPH WINDS

PLH
Local storm report, Jun 24, 4:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    DEXTERVILLE               WI   WIND DAMAGE
06/24/97   WOOD                           TREES DOWN

0413 PM    2 S PITTSVILLE            WI   WIND DAMAGE
06/24/97   WOOD                           60 MPH WINDS

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:59 PM CDTSevere Thunderstorm WarningGRBWood46 min
Jun 24, 4:06 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara49 min
Jun 24, 5:04 PM CDTSevere Thunderstorm WarningGRBShawano46 min
Jun 24, 5:22 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto63 min
Jun 24, 5:37 PM CDTSevere Thunderstorm WarningGRBLanglade38 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningGRBMarinette59 min
Jun 24, 5:54 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc61 min
Jun 24, 6:36 PM CDTSevere Thunderstorm WarningGRBKewaunee64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.